Since 2006 there have been increased reports of severe agranulocytosis and vasculitis associated with levamisole use. Historically, levamisole was an immunomodulatory agent used in various cancer treatments in the United States. Currently the drug is used as an antihelminthic veterinary medication, but it is also used as an additive in freebase cocaine. There are multiple reports of levamisole-induced vasculitis in the head and neck but limited reported cases in the lower extremities. This article describes a 60-year-old woman who presented to the emergency department with multiple painful lower-extremity ulcerations.
Radiographs, laboratory studies, and punch biopsy were performed. Physical examination findings and laboratory results were negative for signs of infection. Treatment included local wound care and education on cocaine cessation, and the patient was transferred to a skilled nursing facility. Her continued use of cocaine, however, prevented her ulcers from healing.
Local wound care and cocaine cessation is the optimal treatment for levamisole-induced lesions. With the increase in the number of patients with levamisole-induced vasculitis, podiatric physicians and surgeons would benefit from the immediate identification of these ulcerations, as their appearance alone can be distinct and pathognomonic. Early identification of levamisole-induced ulcers is important for favorable treatment outcomes. A complete medical and social history is necessary for physicians to treat these lesions with local wound care and provide therapy for patients with addictions.
A maculopapular rash has been associated with the administration of imipenem-cilastatin, an antibiotic that was used for treatment of a postoperative infection. This is a first-time association of imipenem with a leukocytoclastic vasculitic reaction. Leukocytoclastic vasculitis has been previously documented with ciprofloxacin, zidovudine, piperazine, and lithium.
Polyarteritis nodosa is a progressive, often life-threatening, vasculitis affecting multiple organs, including the skin and peripheral nerves. We report a patient presenting with systemic features of the disease and with characteristic lesions in the feet 3 weeks after vaccination against hepatitis B virus infection.
Behcet's disease is a rare autoimmune systemic vasculitis. It usually presents with a symptom complex involving primarily mucocutaneous lesions, genital lesions, and uveitis. When it involves the lower extremity, venous and arterial disease predominates, and joint involvement occurs in approximately 50% of patients. We present a patient with Behcet's disease who was initially referred to us for chronic toenail pathology.
Eosinophilic granulomatosis with polyangiitis (Churg-Strauss syndrome) is a small- to medium-vessel vasculitis associated with asthma and eosinophilia. If left untreated, it can lead to systemic complications with a high mortality rate. The authors present a case of eosinophilic granulomatosis with polyangiitis that initially presented with adult-onset asthma, asymmetric neuropathy to the right lower extremity, and erythematous maculopapular cutaneous lesions to bilateral lower extremities. Through an extensive work-up, the diagnosis of eosinophilic granulomatosis with polyangiitis was made. Steroid therapy was initiated, causing his eosinophil count to return to normal and his presenting symptoms to improve, although his neuropathy and weakness remained. It is our hope that presenting this unusual condition manifesting in the lower extremity can provide guidance to clinicians who might encounter this condition and help them to recognize and treat it before severe chronic complications can manifest.
Cutaneous adverse drug reactions make up 1% to 2% of all adverse drug reactions. From these adverse cutaneous drug reactions, 16% to 21% can be categorized as fixed drug reactions (FDR). Fixed drug reactions may show diverse morphology including but not limited to the following: dermatitis, Stevens-Johnson syndrome, urticaria, morbilliform exanthema, hypersensitivity syndrome, pigmentary changes, acute generalized exanthematous pustulosis, photosensitivity, and vasculitis. An FDR will occur at the same site because of repeated exposure to the offending agent, causing a corresponding immune reaction. There are many drugs that can cause an FDR, such as analgesics, antibiotics, muscle relaxants, and anticonvulsants. The antibiotic ciprofloxacin has been shown to be a cause of cutaneous adverse drug reactions; however, the fixed drug reaction bullous variant is rare. This case study was published to demonstrate a rare adverse side effect to a commonly used antibiotic in podiatric medicine.
Neuropathic symptoms in patients with diabetes occur commonly and are most often a consequence of the diabetes. Up to 10% of patients with diabetes and neuropathy have an etiology other than diabetes as a cause of their nerve dysfunction. Herein we present a case of vasculitic neuropathy initially misdiagnosed as diabetic neuropathy that led to separate amputations of two toes. This case emphasizes the importance of considering alternative, potentially treatable, causes of peripheral neuropathy in patients with diabetes. (J Am Podiatr Med Assoc 98(4): 322–325, 2008)
Skin ulcers can be very painful and detrimental in patients with systemic sclerosis, or systemic scleroderma. A brief review of scleroderma skin ulcers is presented, as well as a case study that demonstrates the effectiveness of becaplermin gel supplemented by oral immunosuppressive agents in the treatment of ulcers resulting from systemic sclerosis. The time to healing (approximately 3 months) was comparable to that associated with the oral agents and surgical interventions specifically designed to help heal scleroderma ulcers. Except for incisional biopsy, no surgical procedures were performed. (J Am Podiatr Med Assoc 92(6): 350-354, 2002)